MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META RETRO FEM NAIL 11.5 X 32; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META RETRO FEM NAIL 11.5 X 32; NAIL, FIXATION, BONE
Model Number 71653232
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a trauma surgery while the instrument was inside of the patient, after inserting the distal screws and confirm the rotation there was a sound.However, the surgery continued; when setting the end cap and it could not be inserted.Then, it was confirmed under image that there was a crack on the end of the meta retro fem nail 11.5 x 32 and it was removed.The procedure was successfully completed with no significant delay using a smith and nephew back up device.Patient was not harmed.
 
Additional Manufacturer Narrative
D10: added concomitant device.Case- (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, without the requested clinical information, radiograph, or the device the root cause of the reported crack cannot be determined.Per the report, the cracked meta fem nail 11.5 x 32 was removed.Based on the information provided, the procedure was successfully completed without significant delay using a smith and nephew back up device.Since there was no patient harm reported, no further clinical/medical assessment is warranted at this time.Should any additional medical information be provided, this complaint will be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to poor insertion technique or surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Additional information: d3.

Brand Name
META RETRO FEM NAIL 11.5 X 32
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12076233
Report Number1020279-2021-05461
Device Sequence Number4187682
Product Code JDS
UDI-Device Identifier03596010548412
UDI-Public03596010548412
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K051557
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71653232
Device Catalogue Number71653232
Device Lot Number18HM18455
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/04/2021
Supplement Date Received by Manufacturer06/04/2021
08/18/2021
Initial Report FDA Received Date06/28/2021
Supplement Report FDA Received Date06/29/2021
08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN PERI-LOC SCREW
Outcome Attributed to Adverse Event Required Intervention;